South Dakota, 2017

Hail in South Dakota, June 18, 2017

June 18, 2017 · NWS ABR · 1 event in 1 county or zone

A severe thunderstorm brought quarter size hail to the south of Houghton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A severe thunderstorm brought quarter size hail to the south of Houghton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 18, 6:09 PM CST, 13 minutes earlier.

Area forecast discussion, Jun 18, 6:09 PM CST, 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
709 PM CDT Sun Jun 18 2017

.UPDATE...
Issued at 706 PM CDT Sun Jun 18 2017

No major changes planned for the evening forecast. A few
strong thunderstorms are moving into northeast SD. Storms are
expected to dissipate after sunset.

&&

.SHORT TERM...(Today through Tuesday Afternoon)
Issued at 247 AM CDT Sun Jun 18 2017

More or less a carbon copy forecast from the last few days with
northwest flow aloft and cool mid level temperatures resulting in a
northwest breeze, and mainly diabatically driven shower activity.
MLCAPE values are only on the order of 200-500 j/kg - skinny
throughout the profile, so will continue to mention thunder but
severe weather is unlikely. CAM solutions show less coverage and a
concentration that is farther east as compared to yesterday
(Saturday). Otherwise not much of note in the short term.

.LONG TERM...(Tuesday Evening through Saturday)
Issued at 247 AM CDT Sun Jun 18 2017

The period starts off with a fairly meridional mid level flow across
the conus. However, the pattern starts to flatten out during the
period. Probably the main chance for pcpn will fall into the
Wednesday through Friday time frame.  But, that said, the models are
not particularly complimentary on the small scale details and thus
timing/positioning of ll fronts, etc, is of low confidence. Internal
model blend will suffice for now.

Temperatures will begin the period near to above normal, but then
will trend to below normal for the latter half of the forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 706 PM CDT Sun Jun 18 2017

VFR conditions are expected through the period. KATY or KABR may
see an isolated shower or thunderstorm early this evening before
sunset.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...Connelly
LONG TERM...TDK
AVIATION...Wise
Hazardous weather outlook, Jun 18, 2:10 AM CST, 16 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
310 AM CDT Sun Jun 18 2017

SDZ003-004-009-015-016-033>036-045-048-051-190815-
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde-
Jones-Lyman-Buffalo-
310 AM CDT Sun Jun 18 2017 /210 AM MDT Sun Jun 18 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ039-046-SDZ005>008-010-011-017>023-037-190815-
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand-
310 AM CDT Sun Jun 18 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

A isolated to scattered weak thunderstorms could develop in the
heat of the afternoon. No hazardous weather is anticipated.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

In the hours before

Special weather statement, Jun 18, 6:05 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
705 PM CDT SUN JUN 18 2017

SDZ007-008-011-190045-
Marshall SD-Day SD-Roberts SD-
705 PM CDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROBERTS...
NORTHEASTERN DAY AND CENTRAL MARSHALL COUNTIES UNTIL 745 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Britton, moving southeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Britton, Waubay, Roslyn, Eden, Grenville, Lake City, Enemy Swim
Housing, Waubay Lake, Minnewasta Lake, Cattail Lake, Rudebusch
Corner, Blue Dog Lake, Piyas Lake, Waubay Wildlife Rec Area, Enemy
Swim Lake, Fort Sisseton State Park, Campbell Slough, Rush Lake, Roy
Lake Rec Area and Pickerel Lake Rec Area.

LAT...LON 4582 9781 4591 9759 4542 9708 4528 9741
TIME...MOT...LOC 0004Z 328DEG 35KT 4581 9765

Wise
Special weather statement, Jun 18, 6:12 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
712 PM CDT SUN JUN 18 2017

SDZ006-007-190100-
Marshall SD-Brown SD-
712 PM CDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL AND NORTHEASTERN
BROWN COUNTIES UNTIL 800 PM CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sand Lake Wildlife Refuge, or 20 miles southeast of Ellendale, moving
southeast at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Columbia, Claremont, Putney, Sand Lake Wildlife Refuge and Houghton.

LAT...LON 4577 9843 4586 9821 4563 9793 4549 9824
TIME...MOT...LOC 0012Z 329DEG 25KT 4576 9827

Wise

The radar

The Aberdeen radar (KABR), 29 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Brown

When
June 18, 6:22 PM CST
Where
Brown County, 6.34 mi ENE of Columbia
Measured
1 in hail
Reported by
Public
Coordinates
45.670, -98.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 710259.